Missouri, 2009

Flash Flood and Damaging Winds in Missouri, June 24 to 25, 2009

June 24 to 25, 2009 · NWS EAX · 4 events in 4 counties and zones

Severe thunderstorms caused damaging winds to portions of the area, in the evening hours of June 24, 2009, into the early morning hours of June 24, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms caused damaging winds to portions of the area, in the evening hours of June 24, 2009, into the early morning hours of June 24, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 24, 4:04 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 24, 4:04 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT WED JUN 24 2009

.UPDATE...
...MESOSCALE DISCUSSION...
THUNDERSTORMS DEVELOPED IN SOUTHEAST NEBRASKA ALONG A BOUNDARY AND
WITH EXTREME INSTABILITY QUICKLY BECAME SEVERE. ANOTHER NORTH/SOUTH
ORIENTED BOUNDARY WAS EVIDENT ACROSS EXTREME EASTERN KANSAS ITNO
SOUTHEASTERN MISSOURI GENERALLY BISECTING THE KC METRO.
THUNDERSTORMS DEVELOPED ON THIS BOUNDARY SOUTH OF THE METRO INTO
SOUTHEAST MISSOURI. WITH THE EXTREME INSTABILITY...SBCAPE VALUES
AROUND 4500 J/KG...IN PLACE FEEL THAT SEVERE THUNDERSTORMS WILL
SPREAD SOUTHWARD ALONG THE NORTH/SOUTH ORIENTED BOUNDARY. RELATIVELY
DRY AIR ALOFT WILL RESULT IN THE MAIN THREAT BEING DAMAGING WIND
GUSTS. VERY WARM/HIGH FREEZING LEVELS INDICATE THAT LARGE HAIL
SHOULD BE LIMITED AND WITH THE LARGE SUB-FREEZING LEVEL LAYER WOLD
ENHANCE DOWNDRAFT POTENTIAL. WHILE LARGE/SEVERE HAIL IS POSSIBLE
WITH THE STRONGEST STORMS...VERY LARGE HAIL IS LESS LIKELY GIVEN THE
WARM TEMPERATURES ALOFT AND THE LOW SHEAR VALUES.

CDB

&&

.PREV DISCUSSION...
/425 PM CDT WED JUN 24 2009/
WATCHING STORMS DEVELOPING IN EASTERN KANSAS AND WESTERN MISSOURI
AND AS PER THE NAM DEPICTION...EXPECTING CONVECTION IN SOUTHEAST
NEBRASKA TO BE ABLE TO FEED SOUTHWARD...AND IN FACT MAY JUST FILL IN
ALONG THE APPARENT MOISTURE AXIS THROUGH THIS AREA. EASTERN PARTS OF
THE FORECAST AREA MAY HAVE TO WAIT UNTIL LATER TONIGHT AND THURSDAY
MORNING FOR CONVECTION AS THEY HAVE STABILIZED SOME IN THE WAKE OF
THE MORNING CONVECTION. HOWEVER...STILL FEEL AS THE NIGHT PROGRESSES
STORMS WILL DIMINISH IN THE WESTERN AREAS...AND OUTFLOW FROM THESE
STORMS ALONG WITH A SHORT WAVE DROPPING SOUTHEAST FROM THE DAKOTAS
WILL COMBINE TO PROVIDE A FOCUS FOR STORMS IN EASTERN AREAS BY
THURSDAY MORNING. THUS WILL KEEP HEAT WARNING THAT WAS POSTED FOR
WESTERN AREAS ON THURSDAY IN ANTICIPATION OF A QUICK RECOVERY WITH
SUNSHINE AND RESIDUAL MOISTURE FROM THIS EVENING CONVECTION.

THURSDAY NIGHT AND INTO FRIDAY...EXPECTING UPPER RIDGE TO BE
BUILDING BACK TO THE EAST THUS SHIELDING THE FORECAST AREA BETTER
FROM RIDGE RUNNING SHORT WAVES.  CAN NOT TOTALLY RULE OUT SOMETHING
CLIPPING EXTREME NORTHEAST AREAS ON FRIDAY...WHICH WILL BE THE
CLOSEST TO THE EDGE OF THE BUILDING CAP. FRIDAY TEMPERATURES ALSO A
BIT OF A QUESTION MARK. FORECAST AREA WILL BE BRUSHED BY SURFACE
RIDGING THURSDAY NIGHT AND INTO FRIDAY. ALTHOUGH BACK DOOR COLD
FRONT EFFECTS WILL BE WEAK...THEY MAY BE ENOUGH TO HOLD TEMPERATURES
ON FRIDAY BELOW ADVISORY OR WARNING CRITERIA...ESPECIALLY IN EASTERN
AREAS. WESTERN AREAS WILL BE A DIFFERENT STORY...WITH BUILDING RIDGE
AND RETURN FLOW SETTING UP AS THE SURFACE RIDGE SLIDES OFF INTO THE
OHIO RIVER VALLEY. SO TEMPERATURES LIKELY TO HIT CRITERIA LEVELS.
MAIN PROBLEM WITH GOING WITH A CONTINUATION OF THE WARNING AT THIS
POINT...IS EXACTLY WHERE TO PLACE THE CUT OFF POINT.  HOPEFULLY THIS
PICTURE WILL BECOME MORE CLEAR BY THURSDAY. ALSO WILL LIKELY HAVE TO
EXTEND INTO SATURDAY AS AHEAD OF THE APPROACHING FRONT WILL LIKELY
KEEP THE HEAT AND HUMIDITY BUILDING. ONE CAVEAT IS THE TIMING OF THE
FRONT ON SATURDAY...WHICH MAY KEEP NORTHWEST AREAS OUT OF THE
HOTTEST CONDITIONS.

MEDIUM RANGE (SATURDAY THRU WEDNESDAY)...

THE EXTENDED TIMEFRAME BEGINS WITH CONTINUED HEAT AND HUMIDITY...AS
AN UPPER LEVEL RIDGE REMAINS THE MAIN INFLUENCE ACROSS THE REGION.
GFS/ECMWF SEEM TO BE IN DECENT GENERAL AGREEMENT ON THE OVERALL
PATTERN THROUGH A MAJORITY OF THE EXTENDED. ON SATURDAY INTO
SUNDAY...A DEEPENING UPPER TROF WILL DIG SOUTH AND EAST ACROSS THE
NORTHERN PLAINS. THIS WILL HELP TO BEAT DOWN THE NORTHERN FRINGE OF
THE UPPER RIDGE AND WILL PROMOTE MORE OF A NORTHWESTERLY FLOW ALOFT.
THIS SHORTWAVE WILL ASSIST IN PUSHING A COLD FRONT INTO AND THROUGH
THE REGION ON SATURDAY INTO SUNDAY. FRONTAL PASSAGE SEEMS STRONGER
THAN PREVIOUS RUNS HAVE ILLUSTRATED...THUS HAVE INCREASED POPS ALONG
WITH THIS FRONT WHILE REMOVING POPS ON SUNDAY INTO MONDAY AFTER
FROPA. THIS WILL ALSO ALLOW TEMPERATURES TO RETURN TO MORE SEASONAL
LEVELS BY SUNDAY.

THE REGION IS PROGGED TO REMAIN UNDER NORTHWEST UPPER FLOW THROUGH
THE REST OF THE EXTENDED...AS THE UPPER LEVEL RIDGE BEGINS TO TRY TO
BUILD BACK INTO THE REGION FROM THE SOUTHWEST. IF THIS SCENARIO PANS
OUT...WOULD NEED TO WATCH FOR MINOR UPPER LEVEL DISTURBANCES WITHIN
THE NORTHWEST FLOW REGIME THAT MAY SPARK CONVECTION AS IT RIDES THE
TOP OF THE RIDGE INTO THE AREA. BOTH GFS/ECMWF DEPICT THIS SCENARIO
MONDAY NIGHT HEADING INTO TUESDAY...SO INCREASED POPS INTO THE
SLIGHT CATEGORY TO HINT AT THIS POSSIBILITY.

MRD/PC

&&

.AVIATION...
/107 PM CDT WED JUN 24 2009/
DIFFICULT AVIATION FORECAST FOR WHAT SEEMS LIKE A BENIGN WEATHER
PATTERN. CONVECTION FROM LAST NIGHT HAS PRODUCED AT LEAST ONE
OUTFLOW BOUNDARY ACROSS NORTHWESTERN MISSOURI. ANOTHER BOUNDARY
AND/OR GRAVITY WAVE MOVED THROUGH WEST CENTRAL MISSOURI/EAST CENTRAL
KANSAS SEVERAL HOURS AGO. WITH THIS AREA SEEING FULL INSOLATION AND
STILL HOT AND HUMID CONDITIONS...AFTERNOON CUMULUS DEVELOPMENT IS
EXPECTED. SEVERAL MODELS WANT TO BRING THUNDERSTORMS IN THE STJ AREA
THIS AFTERNOON ALONG THE PREVIOUSLY MENTIONED OUTFLOW BOUNDARY. WITH
AN ACTUAL FEATURE TO LATCH ON TO FOR POTENTIAL WEATHER CONFIDENCE IS
HIGH ENOUGH TO AT LEAST BRING A MENTION OF THIS TO THAT SITE FOR
THIS AFTERNOON. THE NEXT QUESTION IS WILL THIS CONVECTION
PROPAGATE/MOVE SOUTHWARD AND IMPACT THE KC METRO TAF SITES. THIS
IDEA IS MUCH LESS CERTAIN AT THIS TIME AND FOR NOW WILL HOLD OFF
MENTION. ANOTHER CONCERN IS THE POSSIBILITY OF ANY ISOLATED
SHOWER/STORM POPPING UP IN THE UNSTABLE AIRMASS. AT THIS TIME
BELIEVE ANY ACTIVITY WOULD BE VERY ISOLATED IN NATURE AND WILL NOT
MENTION BEYOND THE AFTERNOON DEVELOPMENT OF CU.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATE TONIGHT/EARLY
TOMORROW MORNING. AT THIS TIME IT APPEARS THIS COMPLEX OF STORMS
WOULD TRACK ACROSS NORTHERN MISSOURI BEFORE TURNING SOUTHEASTWARD
AND MOVING INTO CENTRAL MISSOURI. WITH THAT IN MIND KEPT MENTION OUT
OF THE KC METRO TAF SITES AND ONLY MENTIONED A CB GROUP FOR STJ.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM WEDNESDAY FOR MOZ001-MOZ002-
     MOZ011-MOZ012-MOZ013-MOZ022.

     EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR MOZ020-MOZ021-
     MOZ028-MOZ029-MOZ030-MOZ037-MOZ038-MOZ043-MOZ044-MOZ053-
     MOZ054.

KS...EXCESSIVE HEAT WARNING UNTIL 9 PM THURSDAY FOR KSZ025-KSZ057-
     KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Jun 24, 12:10 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT WED JUN 24 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
110 PM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS WILL PREVAIL OVER MOST OF THE OUTLOOK AREA
THIS AFTERNOON. THE EXCEPTION WILL BE IN PORTIONS OF NORTH CENTRAL
MISSOURI WHERE CLOUD COVER AND PERSISTENT THUNDERSTORM DEVELOPMENT
WILL KEEP TEMPERATURES IN CHECK. OUTSIDE OF THIS AREA...AFTERNOON
TEMPERATURES WILL BE IN THE MIDDLE 90S WITH HEAT INDEX READINGS IN
THE 100 TO 110 DEGREE RANGE.

THUNDERSTORMS ARE EXPECTED TO PERSIST IN NORTH CENTRAL MISSOURI
MAINLY IN THE VICINITY OF HIGHWAY 63 THROUGH THE MID AFTERNOON
HOURS...WITH A GRADUAL EASTWARD PUSH OUT OF THE REGION. AT THIS
POINT...SEVERE WEATHER IS NOT EXPECTED...BUT WITH THE REPEATED ROUNDS
OF RAIN TODAY...MINOR FLOODING ISSUES WILL BE A CONCERN.

FOR THIS AFTERNOON AND INTO THIS EVENING...A THUNDERSTORM COMPLEX IS
EXPECTED TO BE MOVING OUT OF NEBRASKA INTO NORTHWEST MISSOURI AND
NORTHEAST KANSAS DURING THE AFTERNOON HOURS...MOVING TO THE SOUTH
SOUTHEAST. IT WILL HAVE THE POTENTIAL OF IMPACTING MARYVILLE...ST
JOSEPH...AND POSSIBLY AREAS FURTHER EAST NEAR THE IOWA BORDER SUCH
AS BETHANY. BY THE LATE AFTERNOON AND EARLY EVENING HOURS...THE STORMS
MAY MOVE SOUTHWARD POSSIBLY AFFECTING KANSAS CITY...PAOLA...
HARRISONVILLE...MOUND CITY KANSAS AND BUTLER MISSOURI. THE STORMS
MAY ALSO SPREAD FURTHER EAST NEAR THE IOWA BORDER...TO THE UNIONVILLE
OR TRENTON AREA.

AFTER MIDNIGHT...THE MAIN FOCUS FOR STORMS MAY BECOME A STORM COMPLEX
DROPPING SOUTHEAST ACROSS NORTHERN AND CENTRAL MISSOURI.

THE MAIN THREAT FROM THE STORMS THIS AFTERNOON AND TONIGHT WILL BE
DAMAGING WINDS ALONG WITH HAIL AND HEAVY RAIN...WHICH MAY RESULT IN
LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIMILAR TO TODAY...THUNDERSTORMS MAY PERSIST ON THURSDAY IN NORTHERN
MISSOURI...ESPECIALLY IN NORTH CENTRAL AND NORTHEAST MISSOURI...WITH
A CONTINUED THREAT OF HEAVY RAIN AND STRONG WINDS. THIS WILL KEEP THE
HEAT FROM BEING A PROBLEM IN THOSE AREAS. THE HEAT MAY STILL BE A
FACTOR IN PORTIONS OF WEST CENTRAL MISSOURI AND ADJACENT AREAS OF
EASTERN KANSAS IF THE STORMS STAY EAST OF THE REGION IN THE MORNING.

HOT AND HUMID CONDITIONS ARE EXPECTED TO RETURN TO MUCH OF THE
OUTLOOK AREA ON FRIDAY AND SATURDAY...WITH AGAIN HEAT INDICIES
RANGING IN THE 100 TO 110 DEGREE RANGE.

A FRONT IS EXPECTED TO BE MOVING SOUTH ON SATURDAY NIGHT WITH THE
THREAT OF MORE STORMS. IT IS TOO SOON TO TELL IF SEVERE WEATHER MAY
OCCUR WITH THIS FRONT. THE STORMS MAY LINGER ON SUNDAY
MORNING...DEPENDING ON THE TIMING OF THE FRONT...AND THIS MAY HELP
WITH THE HEAT PROBLEMS FOR SUNDAY. IF THIS FRONT DOES MAKE IT SOUTH
THROUGH THE AREA...THIS SHOULD EASE THE EFFECTS OF THE HEAT FOR LATE
IN THE WEEKEND AND THE FIRST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT
DUE TO THUNDERSTORMS.

PC

In the hours before

Special weather statement, Jun 24, 3:29 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CDT WED JUN 24 2009

KSZ057-242200-
MIAMI-
429 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MIAMI COUNTY UNTIL 500
PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DREXEL...OR 9 MILES NORTHEAST OF LA CYGNE...
MOVING SOUTHEAST AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN MIAMI
COUNTY...INCLUDING THE TOWN OF NEW LANCASTER.

LAT...LON 3847 9483 3857 9465 3854 9461 3842 9462
      3839 9467 3839 9469

DEROCHE
Special weather statement, Jun 24, 3:31 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 PM CDT WED JUN 24 2009

MOZ001-242200-
ATCHISON-
431 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY UNTIL 500 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKPORT...OR 7 MILES WEST OF TARKIO...
MOVING NORTHEAST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN ATCHISON COUNTY...INCLUDING THE CITIES OF ROCKPORT AND
TARKIO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 4043 9518 4042 9518 4029 9555 4045 9566
      4059 9539 4059 9530

DEROCHE
Special weather statement, Jun 24, 3:51 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 PM CDT WED JUN 24 2009

MOZ053-242215-
BATES-
451 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN BATES COUNTY UNTIL 515
PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUME...OR 10 MILES EAST OF PLEASANTON...
MOVING SOUTHEAST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHWESTERN BATES
COUNTY...INCLUDING THE TOWNS OF HUME...WORLAND AND FOSTER.

LAT...LON 3809 9462 3819 9462 3825 9457 3816 9435
      3805 9446 3805 9456

DEROCHE
Special weather statement, Jun 24, 4:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT WED JUN 24 2009

KSZ025-103-MOZ020-028-242230-
ATCHISON-BUCHANAN-LEAVENWORTH-PLATTE-
500 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEAVENWORTH...NORTHWESTERN
PLATTE...SOUTHEASTERN ATCHISON AND SOUTHERN BUCHANAN COUNTIES UNTIL
530 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...OR 8 MILES NORTHWEST OF
ATCHISON...MOVING SOUTHEAST AT 20 MPH.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN ATCHISON...BUCHANAN...LEAVENWORTH AND PLATTE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3950 9508 3957 9510 3957 9507 3966 9503
      3966 9463 3918 9501 3941 9518

DEROCHE
Special weather statement, Jun 24, 4:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT WED JUN 24 2009

KSZ057-242245-
MIAMI-
514 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN MIAMI COUNTY UNTIL 545 PM
CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOUISBURG...MOVING NORTH AT 5 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN MIAMI COUNTY.

LAT...LON 3850 9475 3861 9475 3860 9462 3850 9462

DEROCHE
Local storm report, Jun 24, 4:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     6 NNW ATCHISON          39.64N 95.18W
06/24/2009  E50 MPH          ATCHISON           KS   TRAINED SPOTTER

&&

MRD

The radar

The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 24, 4:35 PM CST
Where
Cass County, 0.88 mi SW of Lisle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.540, -94.610

Thunderstorm winds were reported to have gusted to 60 mph.

Thunderstorm Wind, Clay

When
June 24, 6:33 PM CST
Where
Clay County, 1.28 mi ENE of (Mkc)ks City Dntn Ar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.130, -94.580

An eighteen inch diameter tree was blown down at the intersection of 25th and Macon.

Flash Flood, Jackson

When
June 24, 6:47 PM CST to June 25, 12:47 AM CST
Where
Jackson County, 0.69 mi N of Kansas City Heart Ar to 0.71 mi N of Kansas City Heart Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.080, -94.500

One foot of water was covering low lying roads.

Thunderstorm Wind, Nodaway

When
June 25, 3:30 AM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.340, -94.870

A few trees were knocked over and numerous tree branches were down, especially around the Northwest Missouri State campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177346, 177345, 178017, 177347.